NZMA Home

Table of contents
Current issue
Search journal
Archived issues
NZMJ Obituaries
Classifieds
Hotline (free ads)
How to subscribe
How to contribute
How to advertise
Contact Us
Copyright
Other journals
The New Zealand Medical Journal

 Journal of the New Zealand Medical Association, 20-January-2012, Vol 125 No 1348

Are Māori women at increased risk of cardiac complications of Graves disease?
Parul Nigam, Adam Morton
Abstract
We present a case series of three women of New Zealand Māori ethnicity, who presented to the emergency department of a Brisbane hospital (Brisbane, Australia) with symptomatic cardiac complications of Graves disease requiring hospital admission.
We raise the question as to whether individuals of Māori ethnicity are genetically susceptible to cardiac complications of thyrotoxicosis.

Case 1—A 35-year-old woman of New Zealand Māori ethnicity presented to the Emergency Department with palpitations, dyspnoea and muscle weakness. Graves disease had been diagnosed 4 years earlier but she had ceased carbimazole therapy 4 months prior to presentation. The only other significant history was of mild episodic asthma. Her cardiovascular risk factors included a 10-pack year smoking history but no other history of hypertension, dyslipidaemia or any significant family history of cardiac disease.
On clinical examination she was in atrial fibrillation (AF) with a ventricular rate of 120 beats per minute (bpm), blood pressure (BP) was 120/80 mmHg, jugular venous pressure (JVP) was elevated 5 cm, heart sounds were dual with a clear chest. Thyroid was diffusely enlarged with a bruit on auscultation, and there was ophthalmopathy with tethering of the right medial rectus muscle. Free thyroxine (FT4) was more than 77 pmol/L (normal 10–20 pmol/L), free triiodothyronine (FT3) was greater than 46 pmol/L and thyroid stimulating hormone (TSH) was suppressed.
Echocardiography revealed normal left ventricular size with global moderate systolic dysfunction (left ventricular ejection fraction 45%), moderately dilated right ventricular size with moderate dysfunction, moderate tricuspid regurgitation and moderate pulmonary hypertension with estimated right ventricular systolic pressure (RVSP) 60 mmHg. The woman was treated with prednisone 50 mg mane, carbimazole 60 mg per day, verapamil, digoxin and anticoagulation.
One month later her FT4 was 17.1 pmol/L and FT3 was 7.6 pmol/L. Repeat echocardiography 6 weeks after initial presentation showed normal left ventricular function (ejection fraction 55–60%), normal right ventricular function and improvement in pulmonary hypertension with RVSP 38 mmHg. She reverted to sinus rhythm and proceeded to thyroidectomy.
Case 2—A 75-year-old Māori woman presented to the Emergency Department because of palpitations, fatigue and heat intolerance. Her cardiac risk factors included a history of hypertension for the past 3 years and dyslipidaemia requiring medication. She was an ex-smoker.
On examination she was in AF with a ventricular rate of approximately 120 bpm, BP was 120/80 mmHg, JVP was elevated 4 cm with V waves, heart sounds were dual and chest was clear. There was a nodular goitre approximately 60 g in volume with no bruit and no ophthalmopathy. FT4 was 68.2 pmol/L, free T3 was 23.6 pmol/L and TSH was suppressed. Echocardiography revealed normal left ventricular size with globally impaired function with an estimated ejection fraction of 37%. There was mild right ventricular impairment, moderate to severe tricuspid regurgitation, and estimated RVSP was elevated at 45 mmHg. TSH receptor antibodies were elevated at 25 consistent with Graves disease.
She was treated with carbimazole 40 mg/day, prednisone 25 mg per day, propranolol 80 mg per day and was also anticoagulated. Two weeks later her FT4 was 27 pmol/L and FT3 was 7.2 mol/L and she remained in atrial fibrillation. Repeat echocardiography 6 weeks after her initial presentation revealed improvement in left ventricular function (estimated LVEF 45–50%) and pulmonary hypertension (RVSP 33 mmHg).
Two months after her initial presentation it was noted she had reverted to sinus rhythm, and repeat echocardiography one year after presentation was completely normal. Her thyrotoxicosis remains in remission 12 months after cessation of drug therapy.
Case 3—A 41-year-old woman of Māori ethnicity was brought to the Emergency Department having been noted to have tachycardia after a minor motor vehicle accident. Thyrotoxicosis due to Graves disease had been diagnosed 9 months earlier; however she had ceased thionamide medication 3 months prior to presentation. She had a 10-pack-year smoking history but no other significant cardiac risk factors.
On examination her heart rhythm varied between atrial fibrillation with ventricular rate of approximately 120 bpm, and atrial flutter with a 2:1 block. Blood pressure was 110/70 mmHg, JVP was elevated 4 cm with V waves, and clinically the pulmonary component of her second heart sound was loud. She had a diffuse goitre approximately 120 g with no bruit. FT4 was 57 pmol/L and FT3 more than 46 pmol/L. She reverted to sinus rhythm following a single dose of intravenous metoprolol, and was commenced on carbimazole 40 mg mane, prednisone 50 mg mane and atenolol.
Echocardiography showed normal left ventricular size and function (EF 60–65%), moderately dilated right ventricular size with normal function, severe mitral and tricuspid regurgitation with normal valve structure, and moderate pulmonary hypertension with RVSP 57 mmHg. Next echo done 4 weeks later revealed preserved left ventricular systolic function of 65%, right ventricular systolic pressure (RVSP) improved to 48 mmHg with moderate tricuspid and mitral regurgitation. She was clinically and biochemically euthyroid.
Asymptomatic pulmonary hypertension on echocardiography is common in individuals with hyperthyroidism. Siu et al found 47% of individuals with hyperthyroidism had pulmonary arterial systolic pressures greater than 35 mmHg, and Suk et al reported a prevalence of pulmonary hypertension of 44% in untreated Graves disease patients.1,2 The pulmonary hypertension resolved upon achieving an euthyroid state.
Symptomatic thyrocardiac involvement requiring hospital admission however is uncommon, and these three cases of women of Māori ethnicity who have presented in the last 6 years represent at least one-third of patients who have required hospital admission for management of symptomatic thyrocardiac disease at our hospital in the last decade.
The prevalence of overt hyperthyroidism in 2 general practices in Hamilton, New Zealand was found to be 0.2%, with no statistical difference between the Māori and New Zealand European population after adjustment for age and gender. According to 2006 Census data, individuals identifying as being of Māori ethnicity represent only 0.007% of the population in Brisbane.
Our experience raises the question as to whether symptomatic cardiac involvement is more common in women of Māori ethnicity with Graves disease. This would seem more likely to be due to a genetic susceptibility, rather than the severity of thyrotoxicosis due to medication non-adherence.
Our cases did have some family history of thyroid disorders, but no significant family history of thyrocardiac disease, that we could identify. Interestingly, we have also cared for a gentleman of Māori ethnicity who developed thyrotoxic periodic paralysis.
A previous study found a 37-fold over-representation for Polynesians (Māori and Pacific Islander) compared with New Zealand Europeans for thyrotoxic periodic paralysis.4 This raises the possibility that individuals of Polynesian ethnicity are at increased risk for both cardiac and skeletal muscle complications of thyrotoxicosis.
It is possible our experience is due to chance. We feel, however, the possible association between Māori ethnicity and cardiac involvement with thyrotoxicosis warrants further examination, particularly given the implications for Māori women of childbearing age, and the adverse outcomes that may be associated with pulmonary hypertension and cardiac disease in pregnancy.
Author information, Parul Nigam, Advanced Trainee Registrar; Adam Morton, Staff Specialist, Department of Endocrinology, Queensland Diabetes Centre, Mater Adult Hospital, South Brisbane, Queensland, Australia
Correspondence: Adam Morton, Department of Endocrinology, Queensland Diabetes Centre, Mater Adult Hospital, Raymond Terrace, South Brisbane, Queensland 4101, Australia. Email: Adam.Morton@mater.org.au
References:
  1. Siu CW, Zhang XH, Yung C, et al. Hemodynamic changes in hyperthyroidism-related pulmonary hypertension: a prospective echocardiographic study. J Clin Endocrinol Metab. 2007;92: 1736-42.
  2. Suk JH, Cho KI, Kim M, et al Prevalence of echocardiographic criteria for the diagnosis of pulmonary hypertension in patients with Graves' disease: before and after antithyroid treatment.J Endocrinol Invest. 2011 Mar 7. [Epub ahead of print]
  3. Gibbons V, Conaglen JV, Lillis S, et al. Epidemiology of thyroid disease in Hamilton (New Zealand) general practice. Aust N Z J Public Health. 2008 ;32:421-3.
  4. Elston MS, Orr-Walker BJ, Dissanayake AM, Conaglen JV. Thyrotoxic, hypokalaemic periodic paralysis: Polynesians, an ethnic group at risk.Intern Med J. 2007;37:303-7.
     
Current issue | Search journal | Archived issues | Classifieds | Hotline (free ads)
Subscribe | Contribute | Advertise | Contact Us | Copyright | Other Journals